Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

Is Infrequent Opium Abuse Still Dangerous?

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

The abuse of opium, however infrequent, is always dangerous, as it could lead to many problematic and even deadly consequences. Call 800-429-5210 now to find rehab centers where you can be treated for opioid abuse and addiction.

Opioid Abuse is Dangerous

No matter what, the illegal, recreational use of opioid drugs is always risky and could possibly put you and those you love in danger in a number of ways. According to the Drug Enforcement Administration, opium is a “highly addictive” drug that can cause many psychological, physical, and behavioral side effects.

Despite being a natural substance, opium can still create many issues for those who abuse it, and this is why it is listed as a Schedule II substance. Even if you believe your use of the drug is too infrequent to be dangerous, there are still a number of issues that may occur.

Opium Abuse and Overdose

According to the Substance Abuse and Mental Health Services Administration, “Opioid overdose can occur when a patient deliberately misuses a prescription opioid or an illicit drug such as heroin.”

Those who abuse opium in high doses always have a chance of experiencing an overdose, the side effects of which may include:

  • Slowed, shallow, or no breathing
  • Slowed or stopped heartbeat
  • Drowsiness
  • Dizziness
  • Confusion
  • Nausea
  • Coma
  • Death
Infrequent Opium Abuse

Even infrequent opium users can experience an overdose.

A person can die during an opium overdose if they are not able to breathe properly, and sometimes, this change is not noticeable to the individual after they become extremely drowsy.

It only takes one instance of abuse for a person to overdose on opium––or any opioid-based drug––so it is absolutely possible that someone could even overdose on their first time trying the drug.

Side Effects of Opium Abuse

Even those who take the drug infrequently can possibly experience certain side effects. These may include:

  • Constipation, nausea, and vomiting, which over time, can all lead to severe gastrointestinal issues
  • Dry mouth and mucous membranes
  • Breathing and throat problems
  • Dangerous behaviors committed while high, including driving while intoxicated

Most opium users will not seek help for these issues, and often, they will only become worse as abuse becomes more frequent.

The Possibility of Addiction

Everyone who becomes addicted to opium starts out in control of their drug abuse. Because you believe that your abuse is infrequent and therefore less dangerous, there is a possibility that you will not realize it if your use of the drug becomes more problematic.

Over time, many individuals who only use opium and other habit-forming drugs every so often begin to use them more and more, leading to dependence and addiction. This is the nature of these substances, which are very likely to cause more frequent use––and the consequences of these actions––the longer one continues to abuse them.

Call Now to Find Rehab Centers

If you have been abusing opium, it is not too late to make a change in your life and avoid any dangerous consequences of your substance use. Call 800-429-5210 to find rehab programs that will cater to your needs and help you recover from dangerous drug abuse.

Opium Abuse and Polydrug Addiction: How is It Treated?

Pin It on Pinterest

Shares